Alert archive / Kansas / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 2, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Mar 29, 2022, 7:38 PM CDT for 6 counties in Kansas. It was in force for 37 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 29, 2022, 7:38 PM CDT (00:38 UTC)
- Expired
- Mar 29, 2022, 8:15 PM CDT
- In force
- 37 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Douglas County, KS, Franklin County, KS, Jackson County, KS, Jefferson County, KS, Osage County, KS, Shawnee County, KS
The radar
The Topeka radar (KTWX), 63 km from the middle of the area, began a volume at 00:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 29, 7:45 PM CDT | TSTM WND GST 60 | 3 Nne Topeka, KS | |
| Mar 29, 7:51 PM CDT | TSTM WND GST 60 | 1 E Meriden, KS | |
| Mar 29, 7:55 PM CDT | HAIL 0.88 | 5 Sse Scranton, KS | |
| Mar 29, 8:01 PM CDT | TORNADO | 4 E Valley Falls, KS | DELAYED REPORT AFTER SURVEY CONDUCTED ON MARCH 30. |
| Mar 29, 8:15 PM CDT | HAIL 1 | 4 W Overbrook, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 29, 4:57 PM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 0.6 hours before the alert went out and 12 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 901 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 1720 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 154 m²/s²
- 0-3 km storm-relative helicity
- 190 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 4.9
The text
As transmitted.
592
WUUS53 KTOP 300038
SVRTOP
KSC045-059-085-087-139-177-300115-
/O.NEW.KTOP.SV.W.0002.220330T0038Z-220330T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
738 PM CDT Tue Mar 29 2022
The National Weather Service in Topeka has issued a
* Severe Thunderstorm Warning for...
Western Franklin County in east central Kansas...
Jefferson County in northeastern Kansas...
Eastern Shawnee County in east central Kansas...
Douglas County in east central Kansas...
Osage County in east central Kansas...
Eastern Jackson County in northeastern Kansas...
* Until 815 PM CDT.
* At 737 PM CDT, severe thunderstorms were located along a line
extending from near Whiting to near Berryton to 3 miles east of
Reading, moving east at 45 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Topeka, Lawrence, Holton, Osage City, Carbondale, Valley Falls,
Oskaloosa, Tecumseh, Richland, Overbrook, Lyndon, Centropolis,
Perry, McLouth, Pomona, Meriden, Scranton, Hoyt, Ozawkie and
Nortonville.
This includes the following highways...
Interstate 35 between mile markers 160 and 175.
Kansas Turnpike between mile markers 175 and 206.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3844 9544 3845 9595 3849 9595 3890 9573
3965 9570 3965 9557 3942 9557 3942 9518
3896 9518 3898 9516 3897 9513
TIME...MOT...LOC 0037Z 251DEG 40KT 3961 9558 3892 9566 3850 9589
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Flanagan1 follow-up statement
207
WWUS53 KTOP 300049
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
749 PM CDT Tue Mar 29 2022
KSC045-059-085-087-139-177-300115-
/O.CON.KTOP.SV.W.0002.000000T0000Z-220330T0115Z/
Franklin-Jefferson-Shawnee-Douglas-Osage-Jackson-
749 PM CDT Tue Mar 29 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR WESTERN FRANKLIN...JEFFERSON...EASTERN SHAWNEE...DOUGLAS...OSAGE
AND EASTERN JACKSON COUNTIES...
At 747 PM CDT, severe thunderstorms were located along a line
extending from near Everest to 4 miles north of Richland to 3 miles
northeast of Melvern Lake, moving east at 45 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Trained weather spotters. At 7:45pm, trained spotter
estimated 60mph wind gusts in Topeka.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Topeka, Lawrence, Holton, Osage City, Carbondale, Valley Falls,
Oskaloosa, Tecumseh, Richland, Overbrook, Lyndon, Centropolis, Perry,
McLouth, Pomona, Meriden, Scranton, Hoyt, Ozawkie and Nortonville.
This includes the following highways...
Interstate 35 between mile markers 160 and 175.
Kansas Turnpike between mile markers 175 and 206.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3844 9544 3845 9595 3849 9595 3890 9573
3965 9570 3965 9557 3942 9557 3942 9518
3896 9518 3898 9516 3897 9513
TIME...MOT...LOC 0047Z 251DEG 40KT 3964 9545 3895 9553 3854 9576
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...OBSERVED
MAX WIND GUST...60 MPH
$$
FlanaganWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 29, 5:56 PM CDT, 1 hour 42 minutes earlier.
Area forecast discussion, Mar 29, 5:56 PM CDT, 1 hour 42 minutes before
Area Forecast Discussion...CORRECTED National Weather Service Topeka KS 556 PM CDT Tue Mar 29 2022 .UPDATE... Issued at 556 PM CDT Tue Mar 29 2022 Storms have struggled to strengthen to severe levels thus far. However some intensification could occur as the low level jet strengthens this evening. So we expect the risk for severe weather to continue as a somewhat linear system moves east across eastern Kansas. Damaging winds and large hail continue to be the main concern. We can't rule out a tornado either as the low level hodograph elongates in response to the strengthening low level jet. && .DISCUSSION... Issued at 239 PM CDT Tue Mar 29 2022 Early spring storm system bringing a variety of conditions over the next 24 hours. Warm front had pushed north into northeast Kansas at 18Z with dewpoints in the 50s in the warm sector. Surface low pressure centered over south-central Nebraska bringing dry air noted on 12Z DDC sounding northeast into central Kansas with dewpoints into the 20s and 30s. Observations into southwest Kansas indicate some visibility restrictions likely from blowing dust while temps were steady in the 40s in northwest Kansas. At least a few hours of Red Flag Warning conditions and Advisory-level winds remain on track locally though conditions may become less extreme by sunset and headlines could be canceled early. Main focus through tonight is on thunderstorms. Main forcing mechanism early on looks to be dry line convergence in south-central Kansas late this afternoon with storms spreading northeast into the early evening, then cold frontal convergence pushing in after sunset from northwest to southeast. Instability builds to around 1000 J/kg with decent mid-level lapse rates for an initial hail threat though winds look to be more of a concern in the mid-evening to overnight with a more linear forcing. An increasing low-level jet looks to ramp 0-1 km SRH up to 100-250 J/kg and would support at least some concern for brief tornadoes on maturing bows. If early evening storms can become more widespread, eastern areas could see a few rounds of storms and some locally heavy rains. Instability should wane late tonight but some thunder could linger to around sunrise in southeastern locations. Precip chances linger much of Wednesday as northern branch energy rotates southeast behind the southern branch wave with steady to cooling surface temps through the day. Precip type should be rain Wednesday though the cooling column brings some light wintry precip potential to northern locations Wednesday night. The next precip chance remains on track for late Friday into early Saturday with a mainly rain chance, with minor potential for some instability to return late in weekend into early next week as the next wave passes through. Zonal flow brings temps back to around normal by Friday. && .AVIATION...(For the 00Z TAFS through 00Z Thursday) Issued at 556 PM CDT Tue Mar 29 2022 Timing TS at the terminals is based on the CAMs which seem to have a reasonable handle on the ongoing convection. Some MVFR CIGS are forecast to move in behind the front overnight and linger into Wed morning. Some improvement in the CIGS is forecast Wednesday thanks to some low level dry air advection. Confidence in coverage of SHRA Wednesday is low so may just include a VCSH for TOP and FOE where the higher probability for precip is. && .FIRE WEATHER... Issued at 239 PM CDT Tue Mar 29 2022 Strong south-southwest winds bringing dry air into north-central Kansas early this afternoon. RH values are a bit slower to fall than expected but Red Flag conditions should yet verify for a few hours, though eastern areas of the Warning look much less extreme. RH values recover quickly this evening though a front will bring a wind shift to the northwest by midnight, with speeds around 15 MPH expected. && .TOP WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 8 PM CDT this evening for KSZ008-020>022- 034>040-054>056-058-059. Red Flag Warning until 9 PM CDT this evening for KSZ008-009-020- 021-034-035. && UPDATE...Wolters DISCUSSION...65 AVIATION...Wolters FIRE WEATHER...65
Hazardous weather outlook, Mar 29, 2:49 PM CDT, 4 hours 49 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 249 PM CDT Tue Mar 29 2022 KSZ008>012-020>024-026-034>040-054>056-058-059-302000- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 249 PM CDT Tue Mar 29 2022 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Tonight South winds will be sustained at 25 to 30 MPH with gusts around 45 MPH along and south of a line from Belleville to Lawrence into early this evening. A Wind Advisory is in effect for this area through 8 PM. Warm and dry air will be brought in by the strong south winds will result in elevated fire danger conditions as most fuels remain dormant and dry. A Red Flag Warning is in effect until 9 PM along and west of a line from Washington to Abilene. Very High fire danger exists east of this line to along a line from Marysville to Topeka to Emporia. Thunderstorms are possible through late tonight. Some of these storms may be severe, mainly from 7 PM to 1 AM east of a line from Washington to Abilene. Hail up to an inch in diameter and wind gusts around 60 MPH will be the main hazards, however a few brief tornadoes will also be possible, mainly east of a line from Valley Falls to Council Grove. The severe weather threat slowly shifts east through the night. Locally heavy rainfall is also possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/media/top/DssPacket.pdf
In the hours before
Special weather statement, Mar 29, 5:32 PM CDT, 2 hours 6 minutes before
Special Weather Statement
National Weather Service Topeka KS
532 PM CDT Tue Mar 29 2022
KSZ035-292300-
Dickinson-
532 PM CDT Tue Mar 29 2022
...A strong thunderstorm will impact portions of central Dickinson
County through 600 PM CDT...
At 531 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles south of Carlton, moving northeast at 55 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Abilene, Enterprise, Carlton and Talmage.
This includes Interstate 70 between mile markers 270 and 283.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
central Kansas.
&&
LAT...LON 3881 9737 3905 9725 3891 9693 3890 9693
3861 9719 3861 9737
TIME...MOT...LOC 2231Z 214DEG 57KT 3863 9732
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
TeefeyLocal storm report, Mar 29, 5:37 PM CDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
537 PM CDT TUE MAR 29 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0523 PM NON-TSTM WND GST 2 SSE CONCORDIA 39.55N 97.65W
03/29/2022 M58 MPH CLOUD KS ASOS
&&
SMBSpecial weather statement, Mar 29, 6:34 PM CDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Topeka KS
634 PM CDT Tue Mar 29 2022
KSZ022-036>038-054-300000-
Wabaunsee-Geary-Lyon-Riley-Morris-
634 PM CDT Tue Mar 29 2022
...Strong thunderstorms will impact portions of southeastern Geary,
southeastern Riley, eastern Morris, western Wabaunsee and
northwestern Lyon Counties through 700 PM CDT...
At 633 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles north of Alta Vista to 5 miles south of
Council Grove. Movement was east at 45 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Council Grove, Alma, Americus, Alta Vista, Dwight, McFarland,
Bushong, Dunlap, Council Grove Lake and Volland.
This includes Interstate 70 between mile markers 313 and 331.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
northeastern and east central Kansas.
&&
LAT...LON 3852 9635 3852 9662 3904 9663 3917 9623
3851 9618 3851 9635
TIME...MOT...LOC 2333Z 256DEG 38KT 3896 9654 3858 9652
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
TeefeySpecial weather statement, Mar 29, 6:55 PM CDT, 43 minutes before
Special Weather Statement
National Weather Service Topeka KS
655 PM CDT Tue Mar 29 2022
KSZ038-039-054-055-300030-
Wabaunsee-Shawnee-Lyon-Osage-
655 PM CDT Tue Mar 29 2022
...Strong thunderstorms will impact portions of western Shawnee,
Wabaunsee, western Osage and northern Lyon Counties through 730 PM
CDT...
At 655 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Belvue to near Americus. Movement was east
at 40 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Rossville, Eskridge, Dover, Silver Lake, Burlingame, Americus, Maple
Hill, McFarland, Harveyville, Reading, Paxico, Allen, Admire,
Willard, Bushong and Keene.
This includes the following highways...
Interstate 70 between mile markers 330 and 353.
Kansas Turnpike between mile markers 135 and 166.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
northeastern and east central Kansas.
&&
LAT...LON 3850 9633 3919 9624 3919 9612 3920 9610
3918 9607 3916 9606 3916 9609 3914 9604
3913 9604 3920 9603 3922 9579 3850 9587
TIME...MOT...LOC 2355Z 264DEG 34KT 3917 9617 3854 9625
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
TeefeyLocal storm report, Mar 29, 7:21 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
721 PM CDT TUE MAR 29 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0721 PM HAIL 6 S ALLEN 38.57N 96.17W
03/29/2022 M0.88 INCH LYON KS TRAINED SPOTTER
&&
NGLocal storm report, Mar 29, 7:22 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
722 PM CDT TUE MAR 29 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0722 PM TSTM WND GST 2 NNE ROSSVILLE 39.16N 95.94W
03/29/2022 E60 MPH SHAWNEE KS TRAINED SPOTTER
&&
NGThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 29, 7:09 PM CDT | Severe Thunderstorm Warning | TOP | Coffey, Jackson, Lyon, Osage, Pottawatomie, Shawnee and 1 more | 36 min |
| Mar 29, 8:00 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Osage | 30 min |
| Mar 29, 8:00 PM CDT | Tornado Warning | TOP | Jefferson | 30 min |
| Mar 29, 8:10 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Franklin, Jefferson, Osage | 35 min |
| Mar 29, 8:12 PM CDT | Areal Flood Advisory | TOP | Lyon | 5 hr |
| Mar 29, 8:30 PM CDT | Special Weather Statement | TOP | Lyon, Osage | 45 min |
| Mar 29, 8:37 PM CDT | Areal Flood Advisory | TOP | Osage | 77 min |
| Mar 29, 8:42 PM CDT | Special Weather Statement | TOP | Douglas | 33 min |
| Mar 29, 9:14 PM CDT | Special Weather Statement | TOP | Lyon | 31 min |
| Mar 29, 9:19 PM CDT | Special Weather Statement | TOP | Douglas | 26 min |
| Mar 29, 9:37 PM CDT | Areal Flood Advisory | TOP | Douglas | 2 hr |
| Mar 29, 9:38 PM CDT | Special Weather Statement | TOP | Osage | 37 min |
| Mar 29, 9:54 PM CDT | Flash Flood Warning | TOP | Osage | 3 hr |
| Mar 29, 10:29 PM CDT | Special Weather Statement | TOP | Anderson | 61 min |
| Mar 29, 10:51 PM CDT | Special Weather Statement | TOP | Franklin | 39 min |
| Mar 30, 12:47 AM CDT | River Flood Warning | TOP | Lyon, Osage | 7 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.